California, 2013High Surf in California, June 7, 2013
June 7, 2013 · NWS SGX · 2 events in 2 counties and zones
A long period, south swell brought high surf to south and southwest facing beaches, as well as strong rip and long shore currents, and minor beach erosion. The highest surf was seen in Orange County near Newport and Huntington Beach.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long period, south swell brought high surf to south and southwest facing beaches, as well as strong rip and long shore currents, and minor beach erosion. The highest surf was seen in Orange County near Newport and Huntington Beach.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Jun 6, 8:45 PM PST, 3 hours 15 minutes earlier.
Area forecast discussion, Jun 6, 8:45 PM PST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
945 PM PDT THU JUN 6 2013
.SYNOPSIS...
CURRENT CONDITIONS OVER SOCAL ARE DOMINATED BY AN AREA OF HIGH
PRESSURE THAT CONTINUES TO BUILD OVER THE GREAT BASIN AND AN UPPER
LEVEL LOW OFF THE COAST. AS THE RIDGE OF HIGH PRESSURE BUILDS
THROUGH SATURDAY...UNSEASONABLY HOT CONDITIONS WILL PREVAIL FOR THE
MOUNTAINS AND DESERTS. BY SUNDAY NIGHT THE UPPER LOW MOVES INLAND
BRINGING COOLER...BUT DRY CONDITIONS. FOLLOWING THE UPPER
LOW...SOUTHWEST FLOW DEVELOPS ALOFT...ALLOWING SEASONAL CONDITIONS
TO DEVELOP AND PERSIST THOUGH NEXT WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
WATER VAPOR IMAGERY CONTINUES TO SHOW SOUTHERN CALIFORNIA NESTLED
BETWEEN AN UPPER LEVEL LOW OFF THE COAST AND HIGH PRESSURE ALONG THE
CALIFORNIA AND NEVADA BORDER. AS A RESULT...SKIES ARE PREDOMINATELY
CLEAR ACROSS THE SOUTHLAND THIS EVENING...WITH JUST THE MARINE
STRATUS PUSHING INLAND ALONG THE COAST. TEMPERATURES THIS EVENING
ARE ALSO WITHIN TWO DEGREES OF THIS TIME LAST NIGHT...AND THE
SURFACE GRADIENTS ARE TRENDING SLIGHTLY STRONGER THAN THIS TIME LAST
NIGHT. FOR THIS REASON...THINK THE MARINE LAYER...WHICH ACCORDING
TO THE 00Z KNKX SOUNDING IS STILL AROUND 2000 FEET DEEP...WILL PUSH
BACK INTO THE SAN DIEGO COUNTY VALLEYS AS WELL AS A GOOD PORTION OF
THE INLAND EMPIRE TONIGHT. OTHERWISE...EXPECT A RELATIVELY MILD
NIGHT ACROSS THE REGION UNDER CLEAR SKIES.
THE HIGH PRESSURE OVER THE INLAND AREAS WILL CONTINUE TO BUILD
THROUGH FRIDAY...WITH VERY HOT AND DRY CONDITIONS DEVELOPING ACROSS
THE DESERTS. TEMPERATURES IN THE DESERTS WILL LIKELY BE 10 TO 20
DEGREES ABOVE NORMAL...WITH THE SOUTHERN DESERTS SPIKING ABOVE THE
110 MARK AND POSSIBLY TYING OR BREAKING THEIR PREVIOUS RECORDS IN AT
LEAST A COUPLE OF LOCATIONS. HOWEVER...AREAS WEST OF THE MOUNTAINS
AND STILL UNDER THE INFLUENCE OF THE MARINE LAYER...WILL SEE MORE
MODERATED TEMPERATURES...WITH COASTAL AREAS AND THE WESTERN VALLEYS
SEEING TEMPERATURES ACTUALLY BELOW NORMAL. IN FACT...THE LOW CLOUDS
WILL MOST LIKELY NOT CLEAR THE BEACHES AT ALL OR JUST BRIEFLY.
NEEDLESS TO SAY...THIS STARK TEMPERATURES CONTRAST BETWEEN THE COAST
AND THE LOWER DESERTS WILL LIKELY CAUSE SOME GUSTY WINDS IN THE
MOUNTAINS AND DESERTS BY THE LATE AFTERNOON AND EVENING HOURS. SOME
RELIEF WILL OCCUR FOR THE FAR INLAND AREAS ON SATURDAY...AS THE
UPPER LEVEL LOW SLOWLY DRIFTS TOWARDS THE COAST...BUT IT WILL STILL
BE QUITE HOT. COASTAL AREAS WILL STILL BE COOL...AS THE LOW CLOUDS
LINGER ALONG THE COAST.
THIS UPPER LEVEL LOW WILL FINALLY MOVING INLAND ACROSS CALIFORNIA
LATE SUNDAY OR SUNDAY NIGHT. THE MODELS LOOK LIKE THEY HAVE FINALLY
SETTLED ON TRACKING THIS LOW INLAND JUST SOUTH OF POINT CONCEPTION.
HOWEVER...THE UPPER LEVEL MOISTURE IS SO LIMITED...THINK THAT THE
ONLY POSSIBLE CHANCE OF PRECIPITATION WILL BE SOME MARINE LAYER
DRIZZLE. ALTHOUGH A TRANSITORY RIDGE WILL THEN BRIEFLY BUILD ACROSS
SOUTHERN CALIFORNIA ON TUESDAY...ANOTHER TROUGH WILL THEN DIG ALONG
THE WEST COAST...WITH MORE SEASONAL TYPE WEATHER PREVAILING.
&&
.AVIATION...
070315Z...COAST/VALLEYS...STRATUS WITH BASES 1300-1500 FT MSL AND
TOPS TO 2100 FT MSL WILL SPREAD INTO THE INLAND VALLEYS
TONIGHT...REACHING KONT BY 11Z. STRATUS WILL CLEAR INLAND
16-18Z...REMAINING BKN-OVC AT THE COASTAL AIRPORTS THROUGH THE
AFTERNOON. STRATUS WILL MOVE BACK INLAND AFTER 02Z WITH SIMILAR
BASES AND TOPS.
MTNS/DESERTS...MOSTLY CLEAR WITH UNRESTRICTED VSBY THROUGH FRI NIGHT.
&&
.MARINE...
A LONG PERIOD SOUTH-SOUTHWEST SWELL CONTINUES TO SLOWLY BUILD THIS
EVENING....PEAKING TONIGHT AT 4 FEET/19-21 SECONDS. THE SWELL WILL
BEGIN TO DIMINISH LATE FRIDAY THROUGH THE WEEKEND. HIGH SURF IS
EXPECTED TO CONTINUE THROUGH FRIDAY ALONG SOUTH-SOUTHWEST FACING
BEACHES. THE HIGH SURF WILL ALSO GENERATE VERY STRONG RIP CURRENTS.
A HIGH SURF ADVISORY CONTINUES THROUGH SATURDAY MORNING. SEE
LAXCFWSGX FOR MORE DETAILS.
&&
.FIRE WEATHER...
WARM TO HOT OVER THE MOUNTAINS AND DESERTS THROUGH SATURDAY WITH
DAYTIME RH FALLING BELOW 15 PERCENT IN THE MOUNTAINS...AND INTO THE
SINGLE DIGITS IN THE DESERTS. TEMPERATURES IN THESE AREAS WILL
LIKELY RANGE FROM 5 TO 15 DEGREES ABOVE NORMAL. LOCALLY GUSTY
SOUTHWEST TO WEST WINDS WILL DEVELOP EACH AFTERNOON AND EVENING
THROUGH/NEAR THE PASSES. ANY WINDS OVER 25-30 MPH WILL BE ISOLATED
AND OF SHORT DURATION...BUT COUPLED WITH THE DRY AND HOT
CONDITIONS...WILL ELEVATE THE WILDFIRE DANGER LOCALLY LATE EACH DAY.
WEST OF THE MOUNTAINS...THE MARINE LAYER WILL FLUCTUATE IN DEPTH
AROUND 2500 FEET THROUGH SATURDAY...THEN DEEPEN SUN INTO MON
RESULTING IN NEAR OR BELOW NORMAL DAYTIME TEMPERATURES AND
HIGHER RH.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH SURF ADVISORY UNTIL 11 AM PDT SATURDAY FOR THE ORANGE
COUNTY COASTAL AREAS...SAN DIEGO COUNTY COASTAL AREAS.
PZ...NONE.
&&
SYNOPSIS...BA
PUBLIC...PALMER
AVIATION/MARINE...SS
FIRE...JADHazardous weather outlook, Jun 6, 2:45 PM PST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 PM PDT THU JUN 6 2013
CAZ055-056-058-060>062-071300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
345 PM PDT THU JUN 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TONIGHT.
HOT CONDITIONS WILL PREVAIL IN THE LOWER DESERTS THROUGH THE EARLY
EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY AND SATURDAY...VERY HOT WILL REDEVELOP IN THE LOWER
DESERTS...WITH HIGHS FROM 108 TO 117. IN THE UPPER DESERTS...HIGHS
WILL RANGE FROM 100 TO 107.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
CAZ042-043-071300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
345 PM PDT THU JUN 6 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TONIGHT.
A HIGH SURF ADVISORY REMAINS IN EFFECT THROUGH 11 AM SATURDAY FOR
ORANGE AND SAN DIEGO COUNTY BEACHES. A HIGH RIP CURRENT RISK
CONTINUES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A HIGH SURF ADVISORY THROUGH 11 AM PDT SATURDAY FOR THE ORANGE
COUNTY AND SAN DIEGO COUNTY BEACHES. A HIGH RIP CURRENT RISK
CONTINUES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
PALMER
High Surf, Orange County Coastal Areas
- When
- June 7, 12:00 AM PST to 1:00 PM PST
- Where
- Orange County Coastal Areas forecast zone
- Reported by
- Fire Department/Rescue
At the 0700 observation, Huntington Beach reported 6 to 10 feet, Newport Beach reported 10 to 15 feet at the Wedge, and Trestles beach reported 5 to 8 feet. Huntington Beach reported 6 to 10 foot surf at the 1000 observation.
High Surf, San Diego County Coastal Areas
- When
- June 7, 12:00 AM PST to 1:00 PM PST
- Where
- San Diego County Coastal Areas forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
At the 0700 observation, Oceanside Harbor reported 6 to 8 foot surf, San Onofre State Beach reported 5 to 7 feet, Sunset Cliffs reported 4 to 7 feet with occasional 9 foot sets, and Pacific Beach reported 4 to 7 feet.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Alabama, June 7, 20131 death · $111,000 · 75 kt wind · 17 events
- Tropical Storm in South Carolina, June 7, 20131 death · 1 event
- Heat in California, June 7 to 9, 201315 injured · 4 events
- Flooding and Strong Wind in Massachusetts, June 7 to 8, 2013$85,000 · 10 events
- Hail and Damaging Winds in Texas, June 7, 2013$55,000 · 1.25 in hail · 7 events
- Flooding in Rhode Island, June 7, 2013$35,000 · 7 events
- Flash Flooding and Damaging Winds in Georgia, June 7, 2013$23,000 · 55 kt wind · 7 events
- Flash Flooding and Damaging Winds in North Carolina, June 7, 201350 kt wind · 19 events
- Excessive Heat in Arizona, June 7 to 9, 201311 events
- Flash Flooding and Flood in New York, June 7 to 8, 201311 events
- Flash Flooding in Virginia, June 7, 20139 events
- Flash Flooding and Flooding in New Jersey, June 7 to 10, 20139 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460689, 460690.